Thunderstorm Wind, Ottawa
- When
- April 1, 8:08 PM CST
- Where
- Ottawa County, Ada
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.150, -97.900
3 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 1, 3:40 PM CST, 4 hours 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 340 PM CST SAT APR 1 2006 .DISCUSSION... WATER VAPOR IMAGERY SHOWING UPPER RIDGE EXITING THE HIGH PLAINS WITH LONGWAVE TROF ROTATING EAST INTO THE ROCKIES...ACCENTED BY A SPEED MAX PUSHING INTO NEW MEXICO AT 20Z. 850MB MOISTURE OF 10-15C DEWPOINT VALUES WAS IN SOUTHERN OKLAHOMA AND WEST TEXAS PER 12Z SOUNDINGS WITH 18-19Z SPECIAL OBS FROM THESE LOCATIONS INDICATING SIMILAR LEVELS. 20Z SUBJECTIVE SURFACE ANALYSIS PUT WARM FRONT FROM LOW PRESSURE IN EAST CENTRAL COLORADO TO FAR SOUTHWEST MISSOURI WITH DRYLINE FROM SOUTHWEST KANSAS SOUTH BISECTING THE TEXAS PANHANDLE WITH 60F-PLUS DEWPOINTS OVER MUCH OF OKLAHOMA. SCATTERED THUNDERSTORMS DEVELOPED IN NORTHEAST OKLAHOMA THIS MORNING ALONG THE WARM FRONT WITH THE AID OF A WEAK UPPER LEVEL WAVE AND THESE FEATURES HAVE BROUGHT A FEW STORMS INTO THE FAR SOUTHEASTERN CWA EARLY THIS AFTERNOON. THE FORECAST APPEARS TO BE IN GOOD SHAPE FOR TONIGHT AND SUNDAY SO ONLY SOME MINOR CHANGES WERE MADE. MAY SEE A FEW ISOLATED STORMS EARLY THIS EVENING ALONG THE WEAKENING WARM FRONT AS THE MOISTURE COMES IN...BUT WIDESPREAD CONVECTION...ALREADY UNDERWAY ALONG THE DRYLINE AT 21Z...WILL SPREAD NORTHEAST THROUGH THE PLAINS AS THE SOUTHERN UPPER SPEED MAX ROTATES INTO THE REGION. STRONG LOW LEVEL JET WILL USHER IN VERY WARM AND DAMP EARLY APRIL AIR TONIGHT AND PROVIDE A CONTINUED FUEL SUPPLY TO THE STORMS. EXPECT STORMS TO BE LARGELY ELEVATED BY THE TIME THE REACH THE CWA BUT WINDS MAY KEEP TEMPS UP ENOUGH FOR A FEW TO REMAIN SURFACE BASED EARLY ON. THUS A SMALL WINDOW OF OPPORTUNITY REMAINS FOR A FEW TORNADOES. HAIL AND DOWNBURST WINDS ARE THE MORE LIKELY SEVERE WEATHER HAZARDS...BUT MAY ALSO NEED TO WATCH PRECIPITATION AMOUNTS. PRECIPITABLE WATER AMOUNTS ARE AROUND 1.5 AND RECENT RAINS HAVE DROPPED 1- AND 3-HR FLASH FLOOD GUIDANCE NUMBERS TO AROUND THIS AMOUNT. FLASH FLOODING WOULD SEEM TO BE A LOW PROBABILITY EVENT WITH A FAST MOVING MESOSCALE CONVECTIVE SYSTEM AND LACK OF PRECIPITATION OVER RECENT MONTHS...BUT IT WILL BEAR WATCHING. PRECIPITATION SHOULD BE EXITING BY EARLY MORNING AS INITIAL UPPER TROF MOVES THROUGH...BUT SECONDARY WAVE TO COME IN AROUND MID DAY AND COOL THE UPPER LAYERS. LOW LEVEL MOISTURE SHOULD BE RAPIDLY DECREASING BUT ENOUGH MAY LINGER FOR SOME SIGNIFICANT SURFACE BASED CAPE VALES. WITH ONLY SHALLOW MOISTURE EXPECTED...STRONG SPEED SHEAR BUT UNFAVORABLE DIRECTIONAL SHEAR...AND LIMITED FORCING...DOUBT MUCH MORE THAN PULSE SEVERE STORMS WOULD BE POSSIBLE...BUT AGAIN SOMETHING TO WATCH. WINDS WILL ALSO BE CRANKING WITH STEEP LAPSE RATES AND TIGHT LOW LEVEL GRADIENTS AND MAY REACH ADVISORY LEVELS AT TIMES. WITH VERY WARM LOWS EXPECTED TONIGHT...HIGHS IN THE UPPER 60S TO MID 70S SEEM ABLE TO BE REACHED. SUNDAY NIGHT THROUGH NEXT SATURDAY...GOOD SUBSIDENCE BEHIND WAVE MOVING THROUGH ON SUNDAY SHOULD LOWER DEW POINTS CONSIDERABLY WITH RATHER COOL AIR FOLLOWING. HAVE BOUGHT INTO THE PARALLEL NAM FORECAST LT SUNDAY INTO TUESDAY FOR CLOUDS AND DEW POINTS WHICH WOULD JUSTIFY/IMPLY TEMPS INTO THE 30S MUCH OF THE AREA MONDAY NIGHT...PERHAPS EVEN SOME SCATTERED FROST EARLY TUESDAY AM SHOULD IDEAL RADIATIONAL COOLING CONDITIONS DEVELOP. BEYOND THAT, MODELS GENERALLY CONSISTENT WITH NEXT STG WAVE AND POTENTIAL FOR SEVERE WEATHER INTO THE AREA IN THE WED/THURSDAY TIME FRAME. TIMING A BIT DIFFERENT DEPENDING ON YET ANOTHER UPSTREAM KICKER OVER THE ERN PACIFIC IN THIS TIME PD. CURRENT TRACK HAS LATER PTNS OF THIS FCST DRYING OUT AGAIN WITH SHORT WAVE RDGG BY NEXT WEEKEND. ROLLER COASTER RIDE WITH TEMPS AND DIURNAL RANGE DEPENDENT ON CLOUDS/WINDS. INCREASED LOW TEMPERATURES IN THE WED/THURSDAY TIME FRAME AS WELL WITH GOOD MOISTURE ADVECTION EXPECTED ON BRISK SOUTHERLY LOW LVL FLOW. ALL IN ALL...A TYPICAL DEVELOPING SPRING LIKE PATTERN...IE...FEW NICE DAYS FOLLOWED BY A FEW STORMY DAYS AS UPPER PATTERN REMAINS PROGRESSIVE. LATE IN THE WEEK...NOTE RECENT EURO SUCCESSIVE RUNS JUMPING AROUND...AND PER HPC NOTE...ENSEMBLE SOLUTION PROBABLY BEST BET GIVEN MODEL SPREAD BY THAT TIME. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 351 PM CST SAT APR 1 2006 KSZ008>012-020>024-026-034>040-054>056-058-059-022200- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 351 PM CST SAT APR 1 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL MOVE THROUGH THE AREA TONIGHT...SOME OF WHICH WILL LIKELY BE SEVERE. THE PRIMARY HAZARDS WITH THE SEVERE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS...ALTHOUGH A FEW TORNADOES CANNOT BE RULED OUT...MAINLY EARLY IN THE EVENING IN NORTH CENTRAL KANSAS. LOCALLY HEAVY RAIN MAY ALSO CAUSE LOCALIZED FLOODING. THE RANGELAND FIRE DANGER INDEX WILL REMAIN IN THE VERY HIGH CATEGORY IN NORTH CENTRAL KANSAS THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORM CHANCES WILL CONTINUE ON SUNDAY...WITH A FEW OF THESE POSSIBLY BEING SEVERE. MORE THUNDERSTORMS ARE POSSIBLE FROM TUESDAY NIGHT THROUGH THURSDAY. THE POTENTIAL WILL AGAIN EXIST FOR SEVERE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE EXPECTED TO BE NEEDED TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 729 PM CST SAT APR 1 2006 KSZ008-009-020-021-034-035-020230- REPUBLIC-WASHINGTON-CLOUD-CLAY-OTTAWA-DICKINSON- INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...ABILENE 729 PM CST SAT APR 1 2006 ...SIGNIFICANT WEATHER ALERT FOR CLAY...CLOUD...DICKINSON... OTTAWA...REPUBLIC AND WASHINGTON COUNTIES UNTIL 830 PM... STRONG TO SEVERE THUNDERSTORMS OVER CENTRAL KANSAS WILL MOVE NORTHEASTWARD INTO NORTH CENTRAL KANSAS THROUGH THIS EVENING. THE STORMS WILL AFFECT OTTAWA COUNTY FIRST AND THEN SPREAD NORTHEASTWARD ACROSS THE REST OF NORTH CENTRAL KANSAS. STRONG AND DAMAGING WINDS...ALONG WITH VERY HEAVY RAIN...HAVE BEEN REPORTED WITH THESE STORMS EARLIER OVER CENTRAL KANSAS. PERSONS IN NORTH CENTRAL KANSAS SHOULD BE ALERT...AND READY TO SEEK SHELTER...SHOULD A WARNING BE ISSUED.
The Grand Island radar (KUEX), 138 km away, was scanning. The volume nearest the first event began at 02:09 UTC.
3 thunderstorm wind. Local standard time, as filed.
2 grain bins were blown over and moved 500 yards.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503760, 5503761, 5503762.